Alert archive / Arizona / Special Weather Statements in 2015

Special Weather Statement, NWS Phoenix, AZ

August 1, 2015Gila County, Arizona

NWS Phoenix, AZ issued this special weather statement at Aug 1, 2015, 10:49 PM MST for Gila County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2015, 10:49 PM MST (05:49 UTC)
Expired
Aug 1, 2015, 11:30 PM MST
In force
41 min
Issued by
NWS Phoenix, AZ

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 113 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 5.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2015-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2015-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
2492 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

058 
WWUS85 KPSR 020549
SPSPSR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1049 PM MST SAT AUG 1 2015
 
AZZ024-020630-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
1049 PM MST SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN GILA COUNTY 

UNTIL 1130 PM MST

AT 1048 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF HILLTOP...OR 25 MILES NORTHEAST OF GLOBE...MOVING
NORTHEAST AT 20 MPH ALONG HIGHWAY 60. 

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HILLTOP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3355 11050 3373 11073 3381 11066 3385 11056
      3382 11050 3383 11044 3383 11033 3375 11023
TIME...MOT...LOC 0548Z 225DEG 16KT 3369 11053 

$$

LEINS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 1, 10:30 PM MST, 19 minutes earlier.

Area forecast discussion, Aug 1, 10:30 PM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1030 PM MST SAT AUG 1 2015

.UPDATE...AVIATION DISCUSSION.

&&

.SYNOPSIS...
LINGERING STORM CHANCES THE REST OF TODAY WILL MAINLY AFFECT AREAS
ACROSS HIGHER TERRAIN AREAS OF CENTRAL AND EASTERN ARIZONA WITH A
SLIGHT CHANCE OF A FEW STORMS OVER THE LOWER DESERTS. CONSIDERABLE
DRYING OCCURS STARTING SUNDAY AND INTO THE MIDDLE OF NEXT WEEK WITH
STORM CHANCES CONFINED TO THE HIGHER TERRAIN EAST OF PHOENIX.
TEMPERATURES WILL HOVER NEAR NORMAL OR SLIGHTLY ABOVE THROUGH NEXT
WEEK.

&&

.DISCUSSION... A MUCH QUIETER AFTERNOON/EVENING TODAY THAN WHAT WE
SAW YESTERDAY...ESPECIALLY ACROSS THE LOWER ELEVATIONS OF SOUTH-
CENTRAL AZ. DRY AIR THAT IS BEING PULLED NORTHWARD AHEAD OF AN UPPER
TROF THAT IS APPROACHING THE WEST COAST HAS NOW MOVED INTO SE CA AND
THE WESTERN 1/2 OF ARIZONA. THIS DRY AIR HAS PRETTY MUCH SHUT
CONVECTIVE ACTIVITY DOWN AND PUSHED SFC DEWPOINTS DOWN INTO THE
50S ACROSS THE WESTERN 3/4 OF OUR CWA THIS AFTERNOON.

AHEAD OF THIS DRY SURGE...THUNDERSTORMS HAVE ONCE AGAIN DEVELOPED
THIS AFTERNOON ACROSS SOUTHER GILA COUNTY...WHERE DEWPOINTS ARE
STILL WELL UP IN THE 60S UNDER THE MAIN MONSOON MOISTURE PLUME AND
CONTINUED DIFFLUENCE ALOFT. THIS TS ACTIVITY IS NOW BEGINNING TO
SLOWLY DIMINISH AND SHIFT OFF TO THE NORTH THIS EVENING AS THE
MOISTURE PLUME CONTINUES TO SHIFT OFF SLOWLY TO THE EAST...WITH THE
LATEST HRRR HIGH-RES MODEL RUN INDICATING THAT ANY REMAINING
CONVECTIVE ACTIVITY TO END BY MIDNIGHT TONIGHT. TOMORROW STILL LOOKS
LIKE IT WILL BE THE 1ST IN A SERIES OF VERY QUIET DAYS AS DRY AIR
MAKES ITS WAY ACROSS ALL OF AZ. AS FAR AS THE SHORT-TERM GRIDDED AND
ZONE FORECASTS ARE CONCERNED...HAVE LOWERED POPS FOR THE REST OF
THIS EVENING AND TONIGHT INTO THE SINGLE-DIGIT RANGE ACROSS THE
LOWER DESERTS OF SOUTH-CENTRAL AZ AND HAVE MADE SOME MINOR EDITS TO
THE SHORT-TERM TEMPERATURE/DEWPOINT GRIDS TO BETTER REFLECT CURRENT
TRENDS.

&&

.DISCUSSION...
SO FAR THIS AFTERNOON WE HAVE LITTLE SHOWER OR THUNDERSTORM ACTIVITY
AS THE ATMOSPHERE JUST HAS NOT RECOVERED. SKIES HAVE REMAINED MOSTLY
CLEAR SO SUNSHINE HAS NOT BEEN AN ISSUE...BUT SURFACE TEMPERATURES
ARE STILL SOMEWHAT COOL FOR THIS TIME OF DAY AND GENERALLY 5-8
DEGREES COOLER THAN YESTERDAY. MESOSCALE ANALYSIS DOES SHOW AMPLE
MIXED LAYER CAPE ACROSS SOUTH-CENTRAL AND SOUTHEAST ARIZONA ALONG
WITH BROAD DIFFLUENCE OVER MUCH OF ARIZONA. STILL EXPECTING MORE
THUNDERSTORM DEVELOPMENT THROUGH THE REST OF THIS AFTERNOON...BUT
COVERAGE WILL LIKELY BE LIMITED TO MOSTLY HIGHER TERRAIN AREAS. HAVE
LOWERED POPS OVER THE LOWER DESERTS INTO THE SLIGHT CHANCE CATEGORY
DUE TO THE POOR CONVECTIVE START TO THE AFTERNOON...BUT WE SHOULD
STILL GET A FEW STORMS IN THE DESERTS BY THE END OF THE DAY. THERE IS
SOME POTENTIAL FOR SOME STRONG DOWNDRAFT WINDS WITH ANY STRONGER
STORMS...BUT WITH MORE MOIST AIR IN THE BOUNDARY LAYER...OUTFLOW
INTERACTIONS SHOULD BE LESS ACTIVE THAN YESTERDAY.

WATER VAPOR IMAGERY SHOWS DRY AIR QUICKLY MOVING NORTHWARD THROUGH
THE BAJA AREA INTO NORTHERN MEXICO AND MODELS SHOW THIS DRY AIR
WORKING ACROSS ARIZONA STARTING TONIGHT AND OVERTAKING ALL OF THE
STATE BY SUNDAY NIGHT. LINGERING LOWER LEVEL MOISTURE WILL ALLOW FOR
SOME HIGHER TERRAIN SHOWERS AND THUNDERSTORMS...BUT LITTLE TO NO
CHANCE OF ANY ACTIVITY OVER THE LOWER DESERTS. THIS DRY AIR WILL
BASICALLY END OUR STORM CHANCES FOR A FEW DAYS EARLY THIS
WEEK...WHILE TEMPERATURES START TO WARM UP. HIGHS ACROSS OUR
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA DESERTS WILL LIKELY BREAK
110 DEGREES SUNDAY THROUGH WEDNESDAY. SOUTH-CENTRAL ARIZONA DESERT
TEMPERATURES WILL PEAK ON MONDAY OR TUESDAY...BUT FALL SHORT OF
HITTING 110 DEGREES.

THE SUBTROPICAL HIGH POSITIONED OVER THE DESERT SOUTHWEST FOR MONDAY
AND TUESDAY IS FORECAST TO SHIFT EASTWARD INTO NEW MEXICO SOMETIME
WEDNESDAY AND THURSDAY AND REDIRECTING OUR FLOW OUT OF THE SOUTHEAST.
THIS WILL BRING A RETURN TO AT LEAST SOME LIMITED MONSOONAL MOISTURE
AND CHANCES FOR SHOWERS AND THUNDERSTORMS OVER MAINLY THE EASTERN
HALF OF ARIZONA.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...

DRY SOUTHWESTERLY FLOW ALOFT IS EXPECTED TO REDUCE CLOUD COVERAGE
INTO THE CLR-FEW RANGE AT ALL OF THE TAF SITES BY SUN MORNING...WITH
BASES REMAINING MAINLY AOA 10K FEET...WITH THUNDERSTORM DEVELOPMENT
REMAINING WELL OFF TO THE EAST OF THE GREATER PHX AREA ON SUNDAY
AFTERNOON. WINDS TO MAINLY FOLLOW TYPICAL DIURNAL TRENDS THROUGH THE
TAF PERIOD.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...

TUESDAY THROUGH SATURDAY...DRIER AND STABLE WESTERLY FLOW ALOFT WILL
PRODUCE PARTLY CLOUDY SKIES TUESDAY AND WEDNESDAY...WITH LOWER
MINIMUM RELATIVE HUMIDITY GENERALLY IN THE 10 TO 15 PERCENT RANGE.
MOISTURE WILL GRADUALLY INCREASE OVER SOUTHWEST AND SOUTH CENTRAL
ARIZONA THURSDAY THROUGH SATURDAY...INTO THE 15 TO 25 PERCENT
RANGE...WITH A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS IN SOUTHERN GILA COUNTY. AFTERNOON SOUTHWEST WINDS 10
TO 15 MPH. FAIR RECOVERY AT NIGHT.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...PERCHA/KUHLMAN
AVIATION...PERCHA
FIRE WEATHER...VASQUEZ

In the hours before

Special weather statement, Aug 1, 5:14 PM MST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
514 PM MST SAT AUG 1 2015

AZZ024-020100-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
514 PM MST SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY

UNTIL 600 PM MST

AT 514 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF MILEPOST 275 ON SR 288...OR 16 MILES EAST OF
ROOSEVELT...MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL GILA
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3374 11063 3354 11077 3360 11098 3372 11096
      3364 11092 3368 11084 3366 11078 3376 11070
TIME...MOT...LOC 0014Z 199DEG 4KT 3364 11085

HIRSCH
Special weather statement, Aug 1, 6:35 PM MST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
635 PM MST SAT AUG 1 2015

AZZ024-020215-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
635 PM MST SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY

UNTIL 715 PM MST

AT 635 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF MILEPOST 275 ON SR 288...OR 15 MILES EAST OF
ROOSEVELT...MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL GILA
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3349 11084 3360 11101 3372 11097 3364 11092
      3368 11084 3366 11078 3374 11072 3367 11060
TIME...MOT...LOC 0135Z 218DEG 8KT 3361 11088

HIRSCH
Local storm report, Aug 1, 8:04 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
804 PM MST SAT AUG 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     1 SW DOWNTOWN PHOENIX   33.44N 112.10W
07/31/2015                   MARICOPA           AZ   BROADCAST MEDIA

            DELAYED REPORT...ROOF BLOWN OFF CAR WASH AT 17TH AVE
            AND BUCKEYE. OTHER STRUCTURAL DAMAGE NOTED AT THE SITE
            DUE TO STRONG WINDS.

&&

EVENT NUMBER PSR1500091

LEINS
Special weather statement, Aug 1, 8:34 PM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
834 PM MST SAT AUG 1 2015

AZZ024-020415-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
834 PM MST SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY

UNTIL 915 PM MST

AT 834 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MILEPOST 275 ON SR 288...OR 9 MILES EAST OF ROOSEVELT...MOVING
NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL GILA
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3376 11099 3374 11096 3364 11092 3366 11080
      3354 11092 3365 11109 3378 11108
TIME...MOT...LOC 0334Z 218DEG 7KT 3366 11096

HIRSCH
Special weather statement, Aug 1, 10:49 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1049 PM MST SAT AUG 1 2015

AZZ024-020630-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
1049 PM MST SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN GILA COUNTY

UNTIL 1130 PM MST

AT 1048 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF HILLTOP...OR 25 MILES NORTHEAST OF GLOBE...MOVING
NORTHEAST AT 20 MPH ALONG HIGHWAY 60.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HILLTOP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3355 11050 3373 11073 3381 11066 3385 11056
      3382 11050 3383 11044 3383 11033 3375 11023
TIME...MOT...LOC 0548Z 225DEG 16KT 3369 11053

LEINS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:14 PM MSTSpecial Weather StatementPSRGila46 min
Aug 1, 6:35 PM MSTSpecial Weather StatementPSRGila40 min
Aug 1, 8:34 PM MSTSpecial Weather StatementPSRGila41 min
Aug 1, 9:07 PM MSTAreal Flood AdvisoryPSRGila3 hr
Aug 1, 9:30 PM MSTAreal Flood AdvisoryPSRGila5 hr

Nearby

Special Weather Statements in Arizona, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.